Alert archive / Nevada / Red Flag Warnings in 2006

Red Flag Warning 20, NWS Las Vegas, NV

September 17, 2006Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Sep 17, 2006, 3:46 AM PDT for Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona. It took effect at Sep 17, 2006, 9:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2006, 3:46 AM PDT (10:46 UTC)
In effect from
Sep 17, 2006, 9:00 AM PDT
Expired
Sep 17, 2006, 3:00 PM PDT
In force
6 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 171046
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 AM PDT SUN SEP 17 2006

AZZ101-CAZ229-NVZ466-171900-
/O.UPG.KVEF.FW.A.0014.060917T1300Z-060917T2000Z/
/O.NEW.KVEF.FW.W.0020.060917T1600Z-060917T2200Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
346 AM PDT SUN SEP 17 2006 /346 AM MST SUN SEP 17 2006/

...RED FLAG WARNING IN EFFECT FROM 9 AM PDT /9 AM MST/ THIS
MORNING TO 3 PM PDT /3 PM MST/ THIS AFTERNOON FOR GUSTY WINDS 
AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM PDT /9 AM MST/ THIS
MORNING TO 3 PM PDT /3 PM MST/ THIS AFTERNOON. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

NORTH WINDS WILL INCREASE THIS MORNING AFTER SUNRISE...WITH THE
STRONGEST WINDS EXPECTED FROM LATE MORNING THROUGH EARLY
AFTERNOON. SUSTAINED 20 FOOT WINDS OF 15 TO 20 MPH ARE EXPECTED
WITH GUSTS POSSIBLY EXCEEDING 35 MPH ESPECIALLY NEAR NORTH SOUTH
ORIENTED TERRAIN. THESE WINDS WILL COMBINE WITH RELATIVE
HUMIDITIES BELOW 10 PERCENT AND VERY HIGH FIRE DANGER TO CREATE
CRITICAL FIRE WEATHER CONDITIONS. THE WINDS WILL SUBSIDE LATE THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MORGAN
2 follow-up statements
000 
WWUS85 KVEF 171859
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM PDT SUN SEP 17 2006

AZZ101-CAZ229-NVZ466-172200-
/O.CON.KVEF.FW.W.0020.000000T0000Z-060917T2200Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
1159 AM PDT SUN SEP 17 2006 /1159 AM MST SUN SEP 17 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PDT /3 PM MST/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PDT /3 PM MST/
THIS AFTERNOON. 

NORTH WINDS AROUND 20 MPH WITH OCCASIONAL GUSTS AROUND 35 MPH WILL
CONTINUE THROUGH MID-AFTERNOON. THESE WINDS WILL COMBINE WITH
RELATIVE HUMIDITIES BELOW 10 PERCENT AND VERY HIGH FIRE DANGER TO
CREATE CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KVEF 172217
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
317 PM PDT SUN SEP 17 2006

.....FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
TUESDAY EVENING FOR NEVADA ZONES 460-462 FOR STRONG SOUTHWEST WINDS 
AND LOW RELATIVE HUMIDITY...

AZZ101-CAZ229-NVZ466-172330-
/O.EXP.KVEF.FW.W.0020.000000T0000Z-060917T2200Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
317 PM PDT SUN SEP 17 2006 /317 PM MST SUN SEP 17 2006/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. NORTH WINDS DOWN THE
COLORADO RIVER VALLEY HAVE DECREASED BELOW RED FLAG CRITERIA. 

$$

NVZ460>462-181400-
/O.NEW.KVEF.FW.A.0015.060919T1900Z-060920T0200Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
317 PM PDT SUN SEP 17 2006

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING. 

ANOTHER STRONG AREA OF LOW PRESSURE FOR MID SEPTEMBER WILL ENTER
THE PACIFIC NORTHWEST TUESDAY AND MOVE ACROSS THE NORTHERN GREAT
BASIN TUESDAY NIGHT. SOUTH WINDS WILL INCREASE IN ADVANCE OF THE
SYSTEM TUESDAY AFTERNOON ACROSS CENTRAL NEVADA. SUSTAINED SOUTH
WINDS OF 20 MPH ALONG WITH HIGHER GUSTS ARE POSSIBLE. IT WILL BE
VERY DRY WITH RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:45 AM PDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 17, 2:45 AM PDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 AM PDT SUN SEP 17 2006

.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN THROUGH MONDAY BEHIND AN EXITING LOW PRESSURE
SYSTEM. DRY NORTHERLY WINDS WILL PERSIST TODAY...WITH THE HIGHEST
SPEEDS EXPECTED DOWN THE COLORADO RIVER VALLEY THROUGH EARLY
AFTERNOON...BEFORE DECREASING TOMORROW. A WARMING TREND WILL OCCUR
EARLY IN THE WEEK WITH TEMPERATURES REBOUNDING TO NEAR NORMAL
READINGS BY TUESDAY.
&&

.SHORT TERM...SATELLITE SHOWS CLEAR SKIES AREAWIDE AND SHORT TERM
MODEL FORECASTS SUGGEST MORE OF THE SAME THROUGH MUCH OF THE SHORT
TERM. PROBLEM OF THE DAY IS WIND DOWN THE COLORADO RIVER AND WHETHER
OR NOT IT WILL BE STRONG ENOUGH TO MEET RED FLAG CRITERIA. JUDGING
FROM OBSERVED SPEEDS AT KEED YESTERDAY COMPARED TO THE MOS NUMBERS
YESTERDAY...THE TRUTH FELL BETWEEN THE MET AND MAV BUT CLOSER TO THE
MET. USING THE SAME RELATIONSHIP FOR TODAY AND A 1.4 MULTIPLIER FOR
GUST SPEEDS...SUSTAINED WINDS WOULD BE JUST UNDER RED FLAG CRITERIA
AND GUSTS WOULD BE JUST ABOVE CRITERIA. CHOSE TO UPGRADE THE WATCH
TO A WARNING SINCE THE MARGINAL WINDS WILL BE OUTWEIGHED BY RELATIVE
HUMIDITIES AND FIRE DANGER WHICH WILL EASILY EXCEED CRITERIA. NEXT
CONCERN IS THE WEAK CUTOFF LOW SPINNING OVER THE EASTERN PACIFIC AND
WHAT EFFECTS IF ANY IT WILL HAVE ON OUR WEATHER. MODELS HAVE HANDLED
THIS FEATURE INCONSISTENTLY FOR THE PAST FEW DAYS. 00Z GFS SEEMS TO
BE A COMPROMISE OF ITS PAST SEVERAL RUNS...SUGGESTING AN INCREASE IN
CLOUDS NEAR OUR SOUTHERN BORDER TUESDAY AND PERHAPS A VERY SMALL
CHANCE FOR RAIN. ADDED A FEW CLOUDS BUT LEFT THE POPS OUT FOR NOW
DUE TO THE LACK OF CONSISTENCY. OTHERWISE...TRANQUIL WEATHER IN
STORE THROUGH TUESDAY WITH A WARMING TREND.

.LONG TERM...NO MAJOR CHANGES TO PREVIOUS PACKAGE WITH MODELS
DEPICTING A DRY PATTERN OVER THE EXTENDED. A LONGWAVE TROUGH LOCATED
OVER THE WRN CONUS WEDNESDAY MORNING WILL MOVE EASTWARD AS RIDGING
BUILDS IN FROM THE WEST. THE GFS SHOWS THE DEEPEST SOLUTION
REGARDING THE TROUGH WHILE THE GEM/ECMWF KEEPS THE 500MB LOW WELL
NORTH OF THE CWA. WENT WITH A BLEND FAVORING THE GFS FOR CONTINUITY
TONIGHT...BUT WILL SLIGHTLY DECREASE WINDS AND INCREASE TEMPS FOR
WEDNESDAY AND THURSDAY IF CONSENSUS LEANS TOWARDS THE WEAKER
SOLUTION OVER THE NEXT SEVERAL MODEL RUNS. TEMPERATURES WILL RECOVER
BACK TO CLIMO NORMS BY THE END OF THE PERIOD AS RIDGING BUILDS IN
AND HEIGHTS RISE FRIDAY AND OVER THE WEEKEND.
&&

.AVIATION..TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...RED FLAG WARNING 9 AM TO 3 PM TODAY FIRE ZONE 466.
.AZ...RED FLAG WARNING 9 AM TO 3 PM TODAY FIRE ZONE 101.
.CA...RED FLAG WARNING 9 AM TO 3 PM TODAY FIRE ZONE 229.

MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:17 PM PDTFire Weather WatchVEFEsmeralda, Lincoln, Nye24 hr

Nearby

Red Flag Warnings in Nevada, 2006Red Flag Warnings in California, 2006Red Flag Warnings in Arizona, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.